Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Ziagen, Zerit, Viramune, Elavil High Blood Pressure, Irregular Heart Beat
Dec 9, 2003

Hello,

I have been on Zerit, Ziagen and Viramune since Ziagen appeared on the market. I switched to this combo after Viramune, Zerit DDI started to cause pancreatitis. I developed relatively high blood pressure, that starts going up about an hour or two after I take the combination (Z,Z,V). The physician, Dr. Sonnabend, who prescribed the meds told me, that my BP is high because I am overweight. I am 5' 8" and my weight now is 170lbs. There is hardly an ounce of fat on me, I have no appetite despite 15mg Marinol/day and I switched docs for a few reasons.

I used to have normal/low BP 120/80, 110/70 or even lower. Now, after taking the combo the BP shoots up to 150/100 at times and fluctuates for a few hours. I never took recreational drugs of any kind, but I have taken 75mg Elavil for pain management for years. The Elavil now adds to the problem by making my heart race like crazy. Initially, I took 25mg Elavil, which by itself knocked me out for two full days, when I was unconscious. I inched up to 75mg over the years, because I was diagnosed with fibromyalgia and also had neuropathy and the pain was unbearable. Nowadays, as I am paying more attention to myself, than to what the MD would casually throw at me, I realized, that after inching down to 10 mg Elavil, it would still add more to the fluctuation of the BP and the rapid, shallow, irregular beat of my heart. I have never had heart or BP problems before, now I am 38 years old.

I started substituteting the Elavil with the 15mg Marinol/day, that was given to me in three parts for appetite, but I noticed, that it helps with pain, like nothing else has before. I take the 15mg Marinol at bedtime and hope for the best. Sometimes, I feel that I am near having a stroke and all I can do is go to bed and wait.

My new doc is an NP and she is very careful and attentive, but her input was, that BP can go up for sooo many reasons and I'd like to ask your opinion on what to do. I have had this problem for years and only realized recently, that it is due to the meds. When I don't take them my BP is OK.

The combo has worked for the VL <400 and my T-cells finally went up to about 460 first time in years.

I am hypersensitive to a whole bunch of pain meds and anti depressants etc. 1/4 mg-s of stuff can put me on orbit with migraine headaches and the weirdest symptoms. My mother has a superbad case of Crohn's disease (I think, that's what they call it) and very bad excema and she is also chemically hypersensitive.

Unfortunately, the government cut Medicaid and I can't get my Nutrivir and Immunocal, because my weight is good, though I don't eat for lack of appetite. I also don't excercise, so my weight does not go down. I always thought, that what the drugs did not do Nutrivir and Immunocal did. I have found them to be invaluable in managing side effects etc. Oh, well, it did not matter, that at times I had a lot of fluid building up in the system and that also helped me to ahve a nice weight number.

What can I do? Your input would be appreciated! NYC guy

Response from Dr. Henry

I have a high regard for Dr Sonnabend. elevated blood pressure has not been a feature of any of your HIV meds. There are numerous other HIV meds on the market now that could be substituted one at a time (such as tenofovir for D4T) to see what happens to your BP. Fast heart rate can be caused by the elavil so some other med could also be tried for whatever problem the elavil was started for. KH



Previous
the meds
Next
side effects and curiousity...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement